Although acetaminophen has been used for many years there is evidence to suggest the liberal use of it is not healthy. It can lead to the development of wheezing disorders and can exacerbate wheezing and asthma symptoms in children known to have asthma.
Some drug manufacturers point to the association of viral infections with the use of acetaminophen and say the respiratory problems are due to the viral infection and not the medication but studies do not support this.
At the present time it is best to avoid using acetaminophen by all children with asthma or at risk to develop asthma and use an alternative medication such as ibuprofen when possible. In general, for all children over age 3 months who do not have an allergy to ibuprofen the substitution of ibuprofen for acetaminophen is reasonable.
Future studies will provide more information about the safety of acetaminophen. Until then, caution is the best policy as is limiting the use of acetaminophen to clinical situations where no alternative is available.